Alert archive / North Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 49, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 21, 2022, 5:16 PM EDT for Alleghany County, Surry County, Wilkes County, North Carolina; Carroll County, Grayson County, Patrick County, Virginia. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2022, 5:16 PM EDT (21:16 UTC)
- Expired
- May 21, 2022, 6:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alleghany County, NC, Surry County, NC, Wilkes County, NC, Carroll County, VA, Grayson County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 5:34 PM EDT | TSTM WND DMG | 1 Nw Mountain Park, NC | SEVERAL TREES DOWN IN MOUNTAIN PARK FROM 534 PM TO 552 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 908 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -99 m²/s²
- 0-3 km storm-relative helicity
- -94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
436
WUUS51 KRNK 212116
SVRRNK
NCC005-171-193-VAC035-077-141-212215-
/O.NEW.KRNK.SV.W.0049.220521T2116Z-220521T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
516 PM EDT Sat May 21 2022
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Eastern Alleghany County in northwestern North Carolina...
Western Surry County in northwestern North Carolina...
Northeastern Wilkes County in northwestern North Carolina...
South central Carroll County in southwestern Virginia...
Southeastern Grayson County in southwestern Virginia...
Southwestern Patrick County in southwestern Virginia...
* Until 615 PM EDT.
* At 516 PM EDT, a severe thunderstorm was located over Mountain
Park, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mount Airy...
Elkin...
Flat Rock...
Dobson...
Cana...
Mountain Park...
and Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3633 8103 3663 8091 3666 8089 3668 8085
3656 8049 3626 8081
TIME...MOT...LOC 2116Z 203DEG 24KT 3638 8089
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KK3 follow-up statements
477
WWUS51 KRNK 212132
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
532 PM EDT Sat May 21 2022
NCC005-171-193-VAC035-077-141-212215-
/O.CON.KRNK.SV.W.0049.000000T0000Z-220521T2215Z/
Alleghany NC-Surry NC-Wilkes NC-Carroll VA-Grayson VA-Patrick VA-
532 PM EDT Sat May 21 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR
EASTERN ALLEGHANY...WESTERN SURRY AND NORTHEASTERN WILKES COUNTIES IN
NORTHWESTERN NORTH CAROLINA...SOUTH CENTRAL CARROLL...SOUTHEASTERN
GRAYSON AND SOUTHWESTERN PATRICK COUNTIES IN SOUTHWESTERN VIRGINIA...
At 532 PM EDT, a severe thunderstorm was located near Bottom, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mount Airy...
Elkin...
Flat Rock...
Dobson...
Cana...
Mountain Park...
and Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3633 8103 3663 8091 3666 8089 3668 8085
3656 8049 3626 8081
TIME...MOT...LOC 2132Z 202DEG 21KT 3646 8085
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KK217
WWUS51 KRNK 212207
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
607 PM EDT Sat May 21 2022
NCC005-193-VAC077-212216-
/O.CAN.KRNK.SV.W.0049.000000T0000Z-220521T2215Z/
Alleghany NC-Wilkes NC-Grayson VA-
607 PM EDT Sat May 21 2022
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN
ALLEGHANY...NORTHEASTERN WILKES COUNTIES IN NORTHWESTERN NORTH
CAROLINA AND SOUTHEASTERN GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3632 8087 3633 8087 3635 8090 3636 8090
3636 8092 3640 8096 3656 8088 3656 8084
3659 8087 3661 8086 3666 8080 3656 8049
3626 8081
TIME...MOT...LOC 2206Z 211DEG 19KT 3659 8073
$$
NCC171-VAC035-141-212215-
/O.CON.KRNK.SV.W.0049.000000T0000Z-220521T2215Z/
Surry NC-Carroll VA-Patrick VA-
607 PM EDT Sat May 21 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL SURRY...SOUTH CENTRAL CARROLL AND SOUTHWESTERN PATRICK
COUNTIES...
At 606 PM EDT, a severe thunderstorm was located over Lambsburg, or
near Cana, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mount Airy...
Flat Rock...
Dobson...
Mountain Park...
Bottom...
Cana...
and Pine Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3632 8087 3633 8087 3635 8090 3636 8090
3636 8092 3640 8096 3656 8088 3656 8084
3659 8087 3661 8086 3666 8080 3656 8049
3626 8081
TIME...MOT...LOC 2206Z 211DEG 19KT 3659 8073
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AMS390
WWUS51 KRNK 212218
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
618 PM EDT Sat May 21 2022
NCC171-VAC035-141-212228-
/O.EXP.KRNK.SV.W.0049.000000T0000Z-220521T2215Z/
Surry NC-Carroll VA-Patrick VA-
618 PM EDT Sat May 21 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SURRY...SOUTH CENTRAL
CARROLL AND SOUTHWESTERN PATRICK COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However heavy
rain is still possible with this thunderstorm.
LAT...LON 3632 8087 3633 8087 3635 8090 3636 8090
3636 8092 3640 8096 3656 8088 3656 8084
3659 8087 3661 8086 3666 8080 3656 8049
3626 8081
TIME...MOT...LOC 2218Z 203DEG 24KT 3697 8053
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:29 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 21, 3:29 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 329 PM EDT Sat May 21 2022 .SYNOPSIS... Summer-like weather is expected through the remainder of the weekend with scattered showers and thunderstorms. Temperatures will average 10 to 15 degrees above normal through Sunday. Expect cooler to more seasonable temperatures next week with a daily threat of showers and storms. && .NEAR TERM /THROUGH SUNDAY/... As of 300 PM EDT Saturday... Unsettled Weather Through Sunday with Scattered Showers and Storms... Shortwave pushing north from the Carolinas will move overhead this evening providing vertical lift for scattered showers and thunderstorms. Threat will continue until daytime heating comes to an end. SBCAPES this afternoon have reached the 2500-3000 J/KG range. This should support some healthy thunderstorm activity until loss of daytime heating. Risk for severe storms is marginal. Two areas of deep moist convergence have developed. The first along the spine of the lower Blue Ridge into NC. The second associated with the actual shortwave moving north from the central Carolinas. All storms are generally following the mean wind...220 degrees at 15-20 kts. Outflow from the storms over the mountains may eventually link up with the storms moving north from the Carolinas, congealing over our foothills and piedmont this evening. Convective allowing models (CAMS) show good coverage from southern Blue Ridge and New River Valley east into the Piedmont until sunset...so maintained greater than 50% chance for measurable rainfall along and south of Highway 460...with less coverage to the north. That said, strong heating which also occurred north of 460, may provide CAPE to sustain thunderstorm activity farther north...thunderstorm outflow bringing more coverage to these areas too. So, although confidence across the north is not as great attm, may need to bump precip potential higher if radar trends support. For the overnight, convection wanes with clearing skies in the west after midnight, but low clouds may form in the piedmont and where it rains. Patchy fog should also be expected where it rains. Unsettled weather is expected again for Sunday. A cold front approaching from the west will provide forcing in a moist warm environment to form thunderstorms and showers Sunday afternoon. There is a marginal risk for severe weather again Sunday. Temperatures through the remainder of the weekend are expected to remain 10 to 15 degrees above normal. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 300 PM EDT Saturday... A stubborn upper level ridge off the southeast coast will keep the weather pattern from changing to much through the period. So through the short-term part of the forecast, you can expected cloudy skies and periods of rain into early next week. A cold front will edge into the region Sunday evening with showers across the mountains and scattered strong to severe storms remaining east of the Blue Ridge. These storms will eventually fade out through the evening. However the chance for light rain will continue across the area into Tuesday night as surface high pressure wedges south into the Carolinas while warm moist air aloft travels northward. Rainfall amounts during the 60 hour period will range from a half an inch for most and an inch or so across the North Carolina Highlands and NW NC foothills. Since we will have rain and a wedge in the area through much of the period, day-time temperatures will run about 10F cooler than normal. Overnights will remain muggy with readings in the 60s. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 300 PM EDT Saturday... Some changes to the weather is possible starting Wednesday as a strong upper level system tracks across the central Plain states into the mid-West. Meanwhile, the upper level ridge continues to wobble off the southeast coast. With the Gulf wide-open, these two systems will pump in warm moist air into the region. If the models are correct, the wedge should erode on Wednesday, which should allow most of us to see some sunshine. The wedge will definitely be gone Thursday as low pressure advances east and a cold front approaches the region. This low is expected to open into a negative-tilt trough on Thursday, signaling a round of strong to severe storms passing over the area in the afternoon and overnight. Following the front, dry weather is expected to hang around into the weekend. If the wedge breaks Wednesday, temperatures will warm back to normal levels. On Thursday, no wedge, more sunshine and a southerly flow, temperatures will once again be warmer than normal with most areas being in the 80s. Temperatures fall back towards normal levels behind the frontal passage Friday and Saturday. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 1225 PM EDT Saturday... Expect cloud buildups this afternoon with the development of scattered showers and thunderstorms. Initiation is expected along the Blue Ridge during the early afternoon. Additional activity is expected to develop across the piedmont of the Carolinas. Mean wind is 220 deg at 20 kt. Thunderstorm activity from the mountains and coming up from the Carolina Piedmont are expected to congeal over the VA/NC foothills and piedmont during the mid/late afternoon... continuing until about sunset before diminishing. Thunderstorms associated with an approaching cold front from the Ohio Valley will approach the central Appalachians from the west overnight. Outflow from this activity may reach WV tonight with a chance for showers reaching KBLF/KLWB by daybreak Sunday. Winds today...mainly out of the south to southwest at 5-15kts...with higher gusts vcnty of thunderstorms. Where it rains and with clearing, expect patchy fog and potential for stratus tonight. High confidence on cigs/vsbys and winds, and fair confidence on storm coverage. Extended Aviation Discussion... Showers and storms are expected again Sunday, with better coverage and potential for something more organized as a cold front moves into the region from the west. Prevailing conditions will be VFR with well-above normal temperatures. Areas of Sub-VFR conditions are expected Sunday through Monday associated with the thunderstorms. Models suggest the front may stall south of the region Monday. If this occurs, then clouds and showers may linger into mid-week with areas of sub-VFR. && .CLIMATE... As of 245 AM EDT Saturday... Saturday May 21, 2022 Location Forecast Record Record Year Bluefield, WV 84 90 1941 Danville, VA 95 98 1941 Lynchburg, VA 94 96 1941 Roanoke, VA 93 97 1941 Blacksburg, VA 86 92 1941 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...RCS LONG TERM...RCS AVIATION...PM CLIMATE...WP
Hazardous weather outlook, May 21, 2:55 PM EDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 255 PM EDT Sat May 21 2022 NCZ001>006-018>020-VAZ009>020-022>024-032>035-043>047-058-059-221900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- 255 PM EDT Sat May 21 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Scattered afternoon thunderstorms with a few become strong to severe. Damaging winds and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few storms Sunday afternoon could become strong to severe. Damaging winds and large hail will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-WVZ042>044-507-508-221900- Tazewell-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 255 PM EDT Sat May 21 2022 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered afternoon thunderstorms with a few become strong to severe. Damaging winds and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RCS
In the hours before
Special weather statement, May 21, 4:50 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
450 PM EDT Sat May 21 2022
NCZ003-004-020-212130-
Stokes NC-Yadkin NC-Surry NC-
450 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of
southern Surry, southwestern Stokes and Yadkin Counties through 530
PM EDT...
At 450 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huntsville, or 7 miles southeast of Yadkinville, moving north at 25
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elkin...
Fairview...
Yadkinville...
Jonesville...
Dobson...
Pilot Mountain...
and Boonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3606 8088 3633 8087 3634 8088 3643 8088
3642 8041 3626 8042 3626 8045 3624 8045
3622 8043 3621 8045 3614 8044 3612 8046
3612 8049 3611 8051 3608 8051 3605 8050
TIME...MOT...LOC 2050Z 176DEG 21KT 3607 8056
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KKSpecial weather statement, May 21, 4:53 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
453 PM EDT Sat May 21 2022
VAZ019-023-212130-
Botetourt VA-Alleghany VA-
453 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of
central Alleghany and central Botetourt Counties in west central
Virginia through 530 PM EDT...
At 453 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fincastle, or 7 miles southeast of Oriskany, moving northeast at 30
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clifton Forge...
Eagle Rock...
Fincastle...
Nace...
Low Moor...
Springwood...
and Glen Wilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3769 7967 3766 7968 3763 7963 3742 7983
3750 7999 3784 7988
TIME...MOT...LOC 2053Z 203DEG 24KT 3753 7990
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KKSpecial weather statement, May 21, 4:57 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
457 PM EDT Sat May 21 2022
NCZ001-002-019-212130-
Ashe NC-Wilkes NC-Alleghany NC-
457 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of
southwestern Alleghany, Wilkes and southeastern Ashe Counties in
northwestern North Carolina through 530 PM EDT...
At 457 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elkville, or 7 miles west of Boomer, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Traphill...
Boomer...
Glendale Springs...
Mc Grady...
and Laurel Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3604 8137 3604 8140 3605 8139 3607 8141
3608 8143 3607 8144 3609 8146 3609 8147
3610 8149 3648 8136 3632 8087 3631 8087
3603 8121 3603 8127 3600 8132
TIME...MOT...LOC 2057Z 203DEG 24KT 3610 8138
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KKLocal storm report, May 21, 5:09 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 3 NNE ROARING RIVER 36.25N 80.99W
05/21/2022 E0.70 INCH WILKES NC TRAINED SPOTTER
&&
AMSSpecial weather statement, May 21, 5:09 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
509 PM EDT Sat May 21 2022
VAZ007-010-WVZ042-212145-
Tazewell VA-Bland VA-Mercer WV-
509 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of
northeastern Tazewell, northwestern Bland and southwestern Mercer
Counties through 545 PM EDT...
At 509 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tiptop, or near Burkes Garden, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bluefield...
Princeton...
Tazewell...
Athens...
Matoaka...
Burkes Garden...
and Pocahontas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3725 8150 3725 8148 3727 8145 3727 8142
3731 8140 3732 8137 3742 8131 3742 8128
3746 8131 3747 8128 3750 8126 3751 8124
3742 8100 3707 8134 3714 8155
TIME...MOT...LOC 2109Z 203DEG 24KT 3719 8141
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KKSpecial weather statement, May 21, 5:12 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
512 PM EDT Sat May 21 2022
NCZ002-003-019-VAZ015-016-212145-
Surry NC-Wilkes NC-Alleghany NC-Grayson VA-Carroll VA-
512 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of
eastern Alleghany, northwestern Surry and northeastern Wilkes
Counties in northwestern North Carolina, southern Carroll and eastern
Grayson Counties in southwestern Virginia and the City of Galax
through 545 PM EDT...
At 512 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mountain Park, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Galax...
Sparta...
Fries...
Fancy Gap...
Ennice...
Cana...
and Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3642 8116 3680 8102 3667 8059 3666 8057
3666 8059 3665 8059 3665 8060 3664 8060
3662 8062 3660 8062 3632 8087
TIME...MOT...LOC 2112Z 203DEG 24KT 3638 8090
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:11 PM EDT | Special Weather Statement | RNK | Ashe, Watauga | 34 min |
| May 21, 2:31 PM EDT | Special Weather Statement | RNK | Alleghany | 29 min |
| May 21, 2:50 PM EDT | Special Weather Statement | RNK | Ashe, Watauga | 40 min |
| May 21, 3:54 PM EDT | Special Weather Statement | RNK | Yadkin | 51 min |
| May 21, 4:38 PM EDT | Special Weather Statement | RNK | Stokes | 52 min |
| May 21, 4:50 PM EDT | Special Weather Statement | RNK | Surry, Yadkin | 40 min |
| May 21, 4:57 PM EDT | Special Weather Statement | RNK | Wilkes | 33 min |
| May 21, 5:12 PM EDT | Special Weather Statement | RNK | Alleghany | 33 min |
| May 21, 5:39 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes, Surry | 66 min |
| May 21, 5:45 PM EDT | Special Weather Statement | RNK | Wilkes | 30 min |
| May 21, 6:12 PM EDT | Areal Flood Advisory | RNK | Surry, Wilkes | 4 hr |
| May 21, 6:40 PM EDT | Special Weather Statement | RNK | Caswell | 35 min |
| May 21, 7:32 PM EDT | Special Weather Statement | RNK | Yadkin | 43 min |
| May 21, 2:17 PM EDT | Special Weather Statement | RNK | Pulaski, Wythe | 28 min |
| May 21, 2:39 PM EDT | Special Weather Statement | RNK | Floyd, City of Radford | 36 min |
| May 21, 2:49 PM EDT | Special Weather Statement | RNK | Bland, Wythe | 26 min |
| May 21, 3:02 PM EDT | Special Weather Statement | RNK | Grayson | 28 min |
| May 21, 3:17 PM EDT | Special Weather Statement | RNK | Floyd | 28 min |
| May 21, 3:19 PM EDT | Special Weather Statement | RNK | Wythe | 26 min |
| May 21, 3:25 PM EDT | Special Weather Statement | RNK | Bedford | 35 min |
| May 21, 3:33 PM EDT | Special Weather Statement | RNK | Grayson | 42 min |
| May 21, 3:46 PM EDT | Special Weather Statement | RNK | Floyd | 44 min |
| May 21, 3:48 PM EDT | Special Weather Statement | RNK | Bland, Wythe | 42 min |
| May 21, 4:17 PM EDT | Special Weather Statement | RNK | Smyth | 43 min |
| May 21, 4:19 PM EDT | Special Weather Statement | RNK | Roanoke, City of Salem | 41 min |
| May 21, 4:20 PM EDT | Special Weather Statement | RNK | Bedford | 40 min |
| May 21, 4:33 PM EDT | Special Weather Statement | RNK | Wythe | 42 min |
| May 21, 4:34 PM EDT | Special Weather Statement | RNK | Giles | 41 min |
| May 21, 4:40 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 50 min |
| May 21, 4:53 PM EDT | Special Weather Statement | RNK | Botetourt | 37 min |
| May 21, 5:43 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 62 min |
| May 21, 5:48 PM EDT | Special Weather Statement | RNK | Bath | 27 min |
| May 21, 5:54 PM EDT | Special Weather Statement | RNK | Appomattox | 36 min |
| May 21, 6:16 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 59 min |
| May 21, 6:50 PM EDT | Special Weather Statement | RNK | Patrick | 40 min |
| May 21, 6:55 PM EDT | Special Weather Statement | RNK | Amherst, City of Buena Vista | 50 min |
| May 21, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford | 31 min |
| May 21, 7:14 PM EDT | Special Weather Statement | RNK | Bedford | 46 min |
| May 21, 7:53 PM EDT | Special Weather Statement | RNK | Botetourt | 22 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2022Severe Thunderstorm Warnings in Virginia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.